Alert archive / New York / Frost Advisories in 2017

Frost Advisory 8, NWS Buffalo, NY

October 1, 2017Allegany County, Cattaraugus County, Lewis County, New York

NWS Buffalo, NY issued this frost advisory at Oct 1, 2017, 2:49 PM EDT for Allegany County, Cattaraugus County, Lewis County, New York. It took effect at Oct 2, 2017, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2017, 2:49 PM EDT (18:49 UTC)
In effect from
Oct 2, 2017, 2:00 AM EDT
Expired
Oct 2, 2017, 8:00 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Lewis County, NY

The radar

The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS71 KBUF 011849
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
249 PM EDT Sun Oct 1 2017

NYZ020-021-020300-
/O.NEW.KBUF.FR.Y.0008.171002T0600Z-171002T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
249 PM EDT Sun Oct 1 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

The National Weather Service in Buffalo has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Monday.

* LOCATIONS...Cattaraugus and Allegany counties.

* TIMING...From overnight tonight through early Monday morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Frost may damage sensitive outdoor plants if they are
  not protected or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

NYZ008-020300-
/O.NEW.KBUF.FR.Y.0008.171002T0600Z-171002T1200Z/
Lewis-
Including the city of Lowville
249 PM EDT Sun Oct 1 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

The National Weather Service in Buffalo has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Monday.

* LOCATIONS...Lewis county.

* TIMING...From overnight tonight through early Monday morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Frost may damage sensitive outdoor plants if they are
  not protected or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

HITCHCOCK
3 follow-up statements
788 
WWUS71 KBUF 012347
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
747 PM EDT Sun Oct 1 2017

NYZ020-021-020800-
/O.CON.KBUF.FR.Y.0008.171002T0600Z-171002T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
747 PM EDT Sun Oct 1 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
MONDAY...

* LOCATIONS...Cattaraugus and Allegany counties.

* TIMING...From overnight tonight through early Monday morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Frost may damage sensitive outdoor plants if they 
  are not protected or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

NYZ008-020800-
/O.CON.KBUF.FR.Y.0008.171002T0600Z-171002T1200Z/
Lewis-
Including the city of Lowville
747 PM EDT Sun Oct 1 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
MONDAY...

* LOCATIONS...Lewis county.

* TIMING...From overnight tonight through early Monday morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Frost may damage sensitive outdoor plants if they 
  are not protected or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

SMITH
173 
WWUS71 KBUF 020758
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
358 AM EDT Mon Oct 2 2017

NYZ020-021-021200-
/O.CON.KBUF.FR.Y.0008.000000T0000Z-171002T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
358 AM EDT Mon Oct 2 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...Cattaraugus and Allegany counties.

* TIMING...Through early this morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Frost may damage sensitive outdoor plants if they 
  are not protected or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

NYZ008-021200-
/O.CON.KBUF.FR.Y.0008.000000T0000Z-171002T1200Z/
Lewis-
Including the city of Lowville
358 AM EDT Mon Oct 2 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...Lewis county.

* TIMING...Through early this morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Frost may damage sensitive outdoor plants if they 
  are not protected or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. If you are in the advisory area you
should take steps to protect tender vegetation. Also, potted
plants normally left outdoors should be covered or brought inside
away from the cold.

&&

$$

JJR
010 
WWUS71 KBUF 021159
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
759 AM EDT Mon Oct 2 2017

NYZ020-021-021300-
/O.EXP.KBUF.FR.Y.0008.000000T0000Z-171002T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
759 AM EDT Mon Oct 2 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

Temperatures will rapidly rise through the morning.

$$

NYZ008-021300-
/O.EXP.KBUF.FR.Y.0008.000000T0000Z-171002T1200Z/
Lewis-
Including the city of Lowville
759 AM EDT Mon Oct 2 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

Temperatures will rapidly rise through the morning.

$$

Mitchell

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 1, 1:36 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 1, 1:36 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
136 PM EDT Sun Oct 1 2017

.SYNOPSIS...
High pressure will remain anchored along the east coast through much
of Wednesday with dry and tranquil weather. Temperatures will
steadily warm to above normal through the first half of the week. A
cold front will then cross the area Wednesday night and Thursday
with a period of showers.

&&

.NEAR TERM /THROUGH MONDAY/...
Visible satellite imagery showing full sunshine this afternoon for
most areas. The one exception is southeast of Lake Ontario, where a
band of lake effect clouds is evolving into diurnal cumulus. These
will last through mid to late afternoon before dissipating as the
boundary layer begins to cool. Expect highs in the low to mid 60s
this afternoon in most areas.

Tonight surface high pressure will continue to drift slowly east
across NY/PA and into western New England. This will provide another
clear night with light winds, allowing for good radiational cooling.
Temperatures will not be as cold as last night, but still on the
chilly side. Expect lower 40s for most lake plain locations and mid
to upper 30s across the interior Southern Tier and east of Lake
Ontario. This may allow some patchy frost to form in the colder
Southern Tier valleys and also across Lewis County, but with less
extent than last night. Some river valley fog will also form late
tonight across the western Southern Tier.

On Monday the river valley fog across the western Southern Tier will
burn off by around 10AM. Surface high pressure will continue to
drift slowly into New England, with plenty of subsidence and dry air
still in place beneath a building ridge aloft to promote nearly full
sunshine. There will be a very modest west to east increase in
high/thin cirrus, but these should be thin enough to still allow
full sunshine through. Temperatures will continue to rebound with
ongoing warm advection. This will support highs around 70 on the
lake plains of western NY, and mid to upper 60s across the higher
terrain and east of Lake Ontario.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY NIGHT/...
An anomalously strong ridge will be in place Monday Night through
Wednesday leading to another round of above normal daytime high
temperatures. Wednesday will likely be the warmest day of the week
as the surface high pressure moves to the southeast and allows a
warm southerly component of the wind to help in daytime heating.
Warmest areas should peak in the low 80s, possibly higher, in the
Genesee Valley.

Meanwhile, upstream of the Great Lakes, a slow moving frontal
boundary will be making progress eastward, and should be moving into
the region on Thursday.  While older models had some timing issues a
day or so ago, they've converged with a frontal timing focused on
the lower Great Lakes region for Thursday.  Will therefore increase
the likelihood for wetting rain for this period with rain tapering
off later Thursday night.

&&

.LONG TERM /FRIDAY THROUGH SATURDAY/...
Another pattern change will take place across the Lower 48 during
this period...and it will all be driven by a major shift in the flow
across the high latitudes of North America. Several strong Siberian
shortwaves will cross the Pole and deepen a closed H5 low to less
than 500dm over the Canadian Archipelago. The significant closed
circulation...which in this case is the Fall version of the Polar
Vortex...will settle as far south as 65N...thereby supporting a
broad...deepening longwave trough over eastern Canada. This in turn
will open the door for additional shortwaves to dive south towards
the Great Lakes. This whole process will break down the dominant
ridge that had been in place over our region...and subsequently
allow the flow across the northern tier of the U.S. to be more
progressive.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Diurnal cumulus with lower end VFR bases will continue southeast of
Lake Ontario through late afternoon before dissipating. This will
leave clear skies tonight with strong high pressure drifting just
east of the area. VFR will prevail in most areas, but expect river
valley fog again across the western Southern Tier with local IFR.

The river valley fog will burn off around 14Z Monday, leaving VFR to
prevail for the rest of the day with a modest west to east increase
in high/thin cirrus clouds.

Outlook...
Tuesday through Wednesday...Mainly VFR...except for local IFR
possible in late night and early morning valley fog in the
Southern Tier.
Wednesday night and Thursday...Areas of MVFR with showers likely.

&&

.MARINE...
Strong high pressure over the eastern Great Lakes tonight will drift
slowly to the New England coast through Tuesday, then settle into
the Mid Atlantic States by Wednesday. Light winds will slowly give
way to moderate southwest winds by Tuesday night and Wednesday, but
should remain below Small Craft Advisory criteria. A cold front will
then slowly cross the region late Wednesday night or Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...ZAFF
LONG TERM...RSH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Oct 1, 8:05 AM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
805 AM EDT Sun Oct 1 2017

NYZ001>006-010>014-019-085-021215-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
805 AM EDT Sun Oct 1 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-021-021215-
Cattaraugus-Allegany-
805 AM EDT Sun Oct 1 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Some patchy frost is possible late tonight and early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-021215-
Jefferson-Lewis-
805 AM EDT Sun Oct 1 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Some patchy frost is possible late tonight and early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021215-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
805 AM EDT Sun Oct 1 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

Nearby

Frost Advisories in New York, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.